Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 12, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Apr 22, 1997, 12:24 AM CDT for Wood County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 1997, 12:24 AM CDT (05:24 UTC)
- Expired
- Apr 22, 1997, 1:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Wood County, TX
The radar
The Shreveport radar (KSHV), 149 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 12:30 AM CDT | Hail 4.5 | Hawkins, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 5.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 220526 RRA TORSHV TXC499-220600- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 1224 AM CDT TUE APR 22 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 100 AM CDT FOR THE FOLLOWING AREAS... IN NORTHEAST TEXAS SOUTHEASTERN WOOD COUNTY CURRENT DOPPLER RADAR INDICATED A DEVELOPING TORNADO IN SOUTHEASTERN WOOD COUNTY JUST NORTH OF HAWKINS TEXAS. MOVEMENT WAS TO THE EAST NEAR 15 MPH. IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY ...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS. IF YOU ARE IN A MOBILE HOME...GO TO A STORM SHELTER IF AVAILABLE. IF A STORM SHELTER IS NOT AVAILABLE...SEEK SHELTER IN A DITCH OR LOW SPOT. 13/04
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 21, 8:59 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Apr 21, 8:59 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 855 PM CDT MON APR 21 1997 STATIONARY FRONT ACROSS NORTHEAST TX INTO SOUTHERN AR THIS EVENING WITH SHOWERS AND STORMS TRYING TO DEVELOP ALONG AND NEAR IT. SO ONLY CHANGES NEEDED ARE TO POSSIBLY RAISE TEMPS SLIGHTLY OVER NORTH LA AND MAKE A FEW COMESTIC CHANGES. IV
In the hours before
Local storm report, Apr 21, 10:25 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1025 PM CDT MON APR 21 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0912 PM 8 S AVERY TX 1.25 INCH HAIL
04/21/97 RED RIVER HAIL COMPLETELY COVERED THE
GROUND.
0914 PM 3 S AVERY TX 1 INCH HAIL
04/21/97 RED RIVER
0935 PM 3 N NEW BOSTON TX 1.75 INCH HAIL
04/21/97 BOWIE
1000 PM BASSETT TX 1.25 INCH HAIL
04/21/97 BOWIE
.
1020 PM SIMMS TX 1.25 INCH HAIL
04/21/97 BOWIE
13Local storm report, Apr 21, 10:28 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1025 PM CDT MON APR 21 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0912 PM 8 S AVERY TX 1.25 INCH HAIL
04/21/97 RED RIVER HAIL COMPLETELY COVERED THE
GROUND.
0914 PM 3 S AVERY TX 1 INCH HAIL
04/21/97 RED RIVER
0935 PM 3 N NEW BOSTON TX 1.75 INCH HAIL
04/21/97 BOWIE
1000 PM BASSETT TX 1.25 INCH HAIL
04/21/97 BOWIE
.
1020 PM SIMMS TX 1.25 INCH HAIL
04/21/97 BOWIE
13The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 9:08 PM CDT | Severe Thunderstorm Warning | SHV | Bowie, Red River | 67 min |
| Apr 21, 10:14 PM CDT | Severe Thunderstorm Warning | SHV | Bowie | 61 min |
| Apr 21, 11:40 PM CDT | Severe Thunderstorm Warning | SHV | Marion | 65 min |
| Apr 21, 11:59 PM CDT | Severe Thunderstorm Warning | SHV | Wood | 61 min |
| Apr 22, 12:31 AM CDT | Severe Thunderstorm Warning | SHV | Upshur | 59 min |
| Apr 22, 12:56 AM CDT | Severe Thunderstorm Warning | SHV | Harrison | 64 min |
| Apr 22, 1:00 AM CDT | Severe Thunderstorm Warning | SHV | Gregg, Smith | 60 min |
| Apr 22, 1:58 AM CDT | Severe Thunderstorm Warning | SHV | Gregg | 62 min |
| Apr 22, 2:12 AM CDT | Severe Thunderstorm Warning | SHV | Harrison | 63 min |
| Apr 22, 3:05 AM CDT | Severe Thunderstorm Warning | SHV | Cass | 55 min |
| Apr 22, 4:09 AM CDT | Severe Thunderstorm Warning | SHV | Cass | 66 min |
| Apr 22, 5:16 AM CDT | Severe Thunderstorm Warning | SHV | Marion | 44 min |
| Apr 22, 5:51 AM CDT | Severe Thunderstorm Warning | SHV | Wood | 69 min |
| Apr 22, 6:03 AM CDT | Severe Thunderstorm Warning | SHV | Marion | 57 min |
| Apr 22, 6:15 AM CDT | Severe Thunderstorm Warning | SHV | Camp, Morris, Titus, Upshur | 60 min |
| Apr 22, 6:15 AM CDT | Severe Thunderstorm Warning | SHV | Franklin | 60 min |
| Apr 22, 6:57 AM CDT | Severe Thunderstorm Warning | SHV | Bowie, Cass, Marion | 63 min |
| Apr 22, 6:57 AM CDT | Severe Thunderstorm Warning | SHV | Harrison | 63 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.